New Jersey, 2011

Hail and Damaging Wind in New Jersey, June 23, 2011

June 23, 2011 · NWS PHI · 2 events in 1 county or zone

Strong to severe thunderstorms formed near a stationary frontal boundary during the morning of the 23rd across northwest New Jersey. About 1,000 homes and businesses lost power from the combination of lightning and wind, mainly in Sussex County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong to severe thunderstorms formed near a stationary frontal boundary during the morning of the 23rd across northwest New Jersey. About 1,000 homes and businesses lost power from the combination of lightning and wind, mainly in Sussex County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 23, 2:31 AM EST, 6 hours 9 minutes earlier.

Area forecast discussion, Jun 23, 2:31 AM EST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
331 AM EDT THU JUN 23 2011

.SYNOPSIS...
SURFACE WARM FRONT WILL SLOWLY CONTINUE TO PUSH THROUGH OUR CWA
TODAY AND STALL OVER OUR NORTH. IT WILL THEN START TO MOVE SOUTH
AGAIN TONIGHT. A COLD FRONT SHOULD THEN SWEEP THROUGH ON FRIDAY AND
FINALLY KICK THE WARM TO OUR NORTH. THIS COLD FRONT WILL THEN STALL
TO OUR SOUTHEAST THROUGH THE WEEKEND. HIGH PRESSURE TRIES TO MAKE A
RETURN ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A 06Z SURFACE ANALYSIS SHOWS OCCLUDING SURFACE LOW PRESSURE SPINNING
OVER THE GREAT LAKES REGION. OCCLUDED FRONT IS DRAPED ACROSS THE
GREAT LAKES AND THEN BECOMES A WARM FRONT IN WESTERN PENNSYLVANIA TO
WEAK COLD FRONT ACROSS OUR REGION. THE COLD FRONT EXTENDS FURTHER TO
THE SOUTHWEST FROM THE TRIPLE POINT INTO THE MID-WEST.

THE WARM FRONT WAS THE PRIMARY INSTIGATOR TODAY PROVIDING THE LIFT
NEEDED TO PRODUCE SEVERAL SEVERE THUNDERSTORMS AS IT LIFTED NORTH OF
THE REGION. AS WAS STATED LAST NIGHT, ONCE WE LOST DAYTIME HEATING
AND RAIN FELL AHEAD OF THE FRONT, IT BEGAN TO SLOW DOWN AND ACTUALLY
STARTED TO MAKE A DIVE TOWARDS THE SOUTH. SUBJECTIVE 06Z PLACEMENT
SHOWS THE FRONT JUST SOUTH OF ALLENTOWN, PA WHICH SHOULD BE ITS
STARTING POINT FOR TODAYS CONVECTIVE ACTIVITY AS IT MOVES BACK
TOWARDS THE NORTH LATER TODAY.

IT MAY TAKE A WHILE FOR THE FRONT TO BEGIN TO MOVE FURTHER NORTH AS
WE SHOULD BE UNDER A THICK CIRRUS VEIL MOST OF THE MORNING DUE TO
CONVECTION UPSTREAM AND HEATING IS DELAYED A COUPLE OF HOURS.  DRIER
AIR HAS PUSHED IN ALOFT UNDER A SOUTHWEST FLOW AS REGIONAL SOUNDINGS
SHOW PWATS HAVE DROPPED TO AROUND 1.5" TO OUR SOUTH...TRAINING
STORMS WOULD BE THE ONLY THING TO PRODUCE FLASH FLOODING AT THIS
POINT. CONVECTIVE LAYER FLOW, MUCH LIKE ON WEDNESDAY, SEEMS TO BE
MORE PROGRESSIVE THAN WHAT WAS ORIGINALLY THOUGHT SO ANY STORMS THAT
DO FIRE UP SHOULD MOVE RELATIVELY QUICKLY THROUGH. BULK SHEAR
INCREASES TO NEAR 40 KNOTS SO STORMS WILL TEND TO BE BETTER
ORGANIZED AND WILL LIKELY START TO SPIN...HAVING THE WARM FRONT ACT
AS THE LIFT ONLY AIDES IN SPINNING STORMS. THREAT FOR TODAY STILL
REMAINS TO BE GUSTY WINDS, LARGE HAIL AND HEAVY DOWNPOURS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
MAY HAVE A LONGER TIME DEALING WITH CONVECTION TONIGHT AS IT MAY NOT
BE TIED TO JUST DIFFERENTIAL DAYTIME HEATING. MID-LEVEL LOW JUST TO
OUR WEST TONIGHT AND A FEW MORE WAVES OF ENERGY ARE SHOVED THROUGH
OUR REGION FROM THE SOUTHWEST WHICH COULD PRODUCE ON-GOING SHOWERS
THROUGH THE LATE NIGHT HOURS. WE SHOULD THEN START TO SEE A GRADUAL
DECREASE IN ACTIVITY TONIGHT AS THE FRONT SAGS TOWARDS THE SOUTH
AGAIN AND THE SURFACE SETS UP ANOTHER CAP. PATCHY FOG IS MORE THAN
LIKELY TONIGHT, AGAIN IN THE SPOTS THAT RECEIVE A DECENT AMOUNT OF
RAIN.

POPS ONCE AGAIN INCREASE ON FRIDAY AS THE OCCLUDED LOW SLIDES CLOSER
TO THE REGION AND ITS ATTENDANT COLD FRONT NEARS FROM THE
WEST-NORTHWEST. AT THIS POINT THE WARM FRONT IS FINALLY KICKED UP
TOWARDS OUR NORTH AND OUT OF OUR HAIR. STILL HAVE A DECENT SHOT AT
SEEING SEVERE WEATHER ON FRIDAY WITH THE FRONTAL PASSAGE AND
POTENTIALLY A PRE-FRONTAL LEE SIDE TROUGH TRAVERSING THE REGION
DURING THE AFTERNOON HOURS. ATMOSPHERE DOES NOT APPEAR TO BE AS
UNSTABLE WHEN COMPARED TO FRIDAY, BUT THE SYNOPTIC FORCING APPEARS
TO BE STRONGER.

WITH THE FRONT OFFSHORE BY LATE FRIDAY NIGHT AND STARTING TO STALL,
THERE IS NOT REALLY A SIGNIFICANT AIRMASS CHANGE UNTIL LATER ON
SATURDAY. ATMOSPHERE STILL LOOKS UNSETTLED SATURDAY
MORNING/AFTERNOON AND WITH ANOTHER WAVE OF LOW PRESSURE RIDING ALONG
THE STALLED FRONT WE COULD SEE A FEW MORE SHOWERS/THUNDERSTORMS POP
UP. SATURDAY AFTERNOON MID-LEVEL HEIGHTS ARE AT THEIR LOWEST AND
WITH THE COLD POOL ALOFT THIS WOULD SUPPORT STEEPENING MID-LEVEL
LAPSE RATES. SHOWERS SHOULD BEGIN TO WANE BY SATURDAY EVENING WITH
THE LOSS OF DAYTIME HEATING AND SURFACE RIDGING NOSING ITS WAY IN.
NOW UNDER A MORE NORTHERLY FLOW SATURDAY NIGHT WE WILL SEE A MUCH
NEEDED CHANGE OF AIRMASS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A PREPONDERANCE OF WEAK TROUGHING ALOFT IS FORECAST BY THE GFS ALONG
THE EAST COAST THROUGH THE LONG TERM PERIOD...PERHAPS MODERATED A
BIT IN THE MIDDLE PORTION OF THE PERIOD. HPC SEEMS TO FAVOR THIS
IDEA. AT THE SURFACE...THE FRONT THAT IS FORECAST TO SETTLE SOUTH OF
OUR AREA SATURDAY LOOKS LIKE IT WILL SET UP SHOP FROM THE CENTRAL
MID ATLANTIC WESTWARD THROUGH THE TENNESSEE VALLEY. GIVEN THIS
SCENARIO...IT WAS DECIDED TO LEAVE SMALL CHANCE PROBABILITIES FOR
OUR SOUTHERN ZONES STARTING MONDAY...WITH ONLY A SLOW SPREAD NORTHWARD
INTO OUR NORTHWESTERN ZONES BY WEDNESDAY AS A WAVE SEEMS TO
APPROACH FROM THE WEST BY THEN.

THE TROUGHING ALOFT IS THE ANTITHESIS OF YESTERDAYS SOLUTION IN
WHICH STRONG RIDGING AT UPPER LEVELS BUILT OVER OUR AREA. LACKING
THAT LATTER THEME...TEMPERATURES WERE KEPT MORE NEAR OR SLIGHTLY
ABOVE SEASONAL NORMALS.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE SURFACE BOUNDARY IS BACKING DOWN THROUGH NORTHERN NEW JERSEY AND
PORTIONS OF EASTERN PENNSYLVANIA EARLY THIS MORNING (THE FRONT
APPEARS TO HAVE BACK ACROSS KABE). NORTH OF THE FRONT...THERE IS
QUITE A BIT OF STRATUS AS MOISTURE GETS TRAPPED UNDER THE VERY LOW
INVERSION. THIS IS IMPORTANT...BECAUSE IT WOULD APPEAR THAT KABE...
KRDG AND KTTN MAY HAVE IFR CEILINGS THROUGH 1400 UTC DUE TO THE FLOW
BEHIND THE FRONT.

SOUTH OF THE BOUNDARY...THE WARM SECTOR AIRMASS REMAINS IN PLACE...
AND VFR CEILINGS ARE EXPECTED EARLY THIS MORNING. MVFR VISIBILITIES
ARE EXPECTED AT JUST ABOUT ALL TERMINALS SOUTH OF THE BETWEEN 0900
AND 1300 UTC...WITH PATCHY FOG AND HAZE.

IT WOULD APPEAR AS THOUGH KABE...KRDG AND KTTN MAY REMAIN IN THE
COOL SECTOR FOR THE BALANCE OF THE MORNING...WITH MVFR/IFR CEILINGS
POSSIBLE THROUGH 1600 UTC. SOUTH OF THAT AREA...VFR CONDITIONS ARE
EXPECTED IN THE WARM SECTOR. MODELS ARE SUGGESTING THE CONVECTION
WILL ONCE AGAIN DEVELOP NEAR THE FRONT...IN WARMER AIRMASS. THERE
SHOULD BE ENOUGH INSTABILITY AND SHEAR FOR SOME CONVECTIVE
ORGANIZATION. SINCE THE CONVECTION IS MORE THAN 6 HOURS AWAY...THE
POTENTIAL IS REFLECTED AS A CB REMARK IN THE NEW TERMINAL FORECASTS.

THE CONVECTIVE POTENTIAL SHOULD DISSIPATE DURING THE EVENING
HOURS...AND ANY LOCAL MVFR CONDITIONS SHOULD ABATE. AGAIN THE
PROBLEM FOR TONIGHT WILL BE THE PLACEMENT OF THE FRONT AND THE
POTENTIAL FOR IFR CONDITIONS. IT WOULD APPEAR AS THOUGH THE BEST
CHANCE OF IFR CONDITIONS BETWEEN 0600 AND 1200 FRIDAY WOULD OCCUR AT
KABE...KRDG AND KTTN. FURTHER SOUTH../MVFR VISIBILITIES IN FOG AND
HAZE ARE POSSIBLE.

OUTLOOK...
A REPEAT PERFORMANCE IS EXPECTED FRIDAY...AS THE WARM FRONT LIFTS
NORTHEAST. THE MVFR/IFR CONDITIONS SHOULD NOT LAST AS LONG FRIDAY
MORNING AS THE FRONT LIFTS OUT MORE QUICKLY. THE APPROACH OF A COLD
FRONT LATE IN THE DAY WILL SET THE STAGE FOR MORE CONVECTION...BUT
RIGHT NOW LOCAL MVFR CONDITIONS ARE EXPECTED.

THE FRONT CROSSES THE AREA FRIDAY NIGHT...WITH MVFR CONDITIONS
POSSIBLE WITH THE FRONTAL PASSAGE. SATURDAY WILL BE A TRANSITION
DAY...AS THE TRUE AIRMASS CHANGE DOES NOT OCCUR UNTIL SATURDAY
NIGHT. THIS MEANS SCATTERED SHOWERS AND POSSIBLY EVEN A THUNDERSTORM
IS POSSIBLE SATURDAY...THOUGH MOST LOCATION SHOULD REMAIN VFR.
SUNDAY AND MONDAY LOOK VFR WITH HIGH PRESSURE BUILDING INTO THE
AREA.

&&

.MARINE...
THE SURFACE BOUNDARY STRETCHED ACROSS THE NORTHERN OCEAN WATERS
EARLY THIS MORNING...HAVING PAST SANDY HOOK IN THE PAST HOUR OR SO.
NORTH OF THE FRONT...WINDS HAVE BACKED TO THE NORTHEAST AND DROPPED
BELOW 10 KNOTS. SOUTH OF THE FRONT...WINDS REMAIN SOUTHWEST AROUND
10 KNOTS. THE POSITION OF THE FRONT WILL PLAY A KEY FACTOR WITH
RESPECT TO WIND DIRECTION AND SPEED ACROSS THE WATERS TODAY AND
TONIGHT.

WITHOUT MUCH OF A PUSH TO THE FRONT EITHER WAY TODAY...IT WOULD
APPEAR AS THOUGH THE FRONT WILL MEANDER ACROSS THE NORTHERN OCEAN
WATERS. IN THIS AREA...NORTHEAST WINDS BECOME SOUTHEAST THIS
AFTERNOON...AND GENERALLY REMAIN BELOW 15 KNOTS. IN ADDITION...
PATCHY FOG THIS MORNING MAY ALSO REDUCE VISIBILITY BELOW 1 NM AT
TIMES...BUT FOR NOW NO HEADLINES WILL BE ISSUED.

SOUTH OF THE FRONT...THE GRADIENT COULD TIGHTEN ENOUGH FOR WINDS TO
GUST TO 20 KNOTS ON BOTH THE OCEAN FRONT AND ACROSS DELAWARE
BAY...WITH THE HIGHEST WINDS FROM MID AFTERNOON THROUGH EARLY
EVENING. AT THIS POINT...WINDS LOOK TO REMAIN BELOW SMALL CRAFT
LEVELS AS THE DEPTH OF THE MIXED LAYER OVER THE OCEAN REMAINS FAIRLY
LOW.

THE FRONT SHOULD BE PUSHED NORTH AS A WARM FRONT FRIDAY AS FORCING
FROM UPSTREAM PUSHES THE WARMER AIR ACROSS ALL OF THE WATERS. THIS
WILL ALLOW ALL WATERS TO SEE AN INCREASE IN THE SOUTH TO SOUTHWEST
GRADIENT IN THE AFTERNOON AND EVENING...AS A COLD FRONT APPROACHES
FROM THE WEST. THE DEPTH OF THE MIXED LAYER MAY ALLOW WINDS TO GUST
TO 25 KNOTS AT TIMES LATE FRIDAY AFTERNOON AND THE FIRST PART OF
FRIDAY NIGHT...ESPECIALLY ALONG THE IMMEDIATE COAST AND OVER
DELAWARE BAY.

THIS TIMING REPRESENTS THE BEST CHANCE OF SMALL CRAFT WINDS OVER THE
COASTAL WATERS. IN ADDITION...THE INCREASED SOUTHERLY FETCH COULD
RESULT IN SMALL CRAFT SEAS OVER THE OCEAN WATERS...BUT THIS WILL
DEPEND ON HOW MUCH OF THE MOMENTUM GETS TO THE SURFACE DURING THIS
TIME. SINCE THIS IS WELL INTO THE THIRD AND FOURTH FORECAST
PERIODS...NO SMALL CRAFT ADVISORY WILL BE ISSUED WITH THE EARLY
MORNING FORECAST.

THERE IS SOME MODEL SPREAD CONCERNING THE TIMING OF THE COLD FRONTAL
PASSAGE...BUT RIGHT NOW IT LOOKS TO OCCUR WITH A COUPLE OF HOURS OF
0600 UTC SATURDAY. WINDS BEHIND THE FRONT SHOULD DROP BACK BELOW
SMALL CRAFT LIMITS...BUT SEAS COULD TAKE INTO SATURDAY MORNING
BEFORE THEY DROP BELOW 5 FEET ON THE OCEAN. WINDS WILL BACK TO
SOUTHWEST SATURDAY AHEAD OF ANOTHER COLD FRONT...WHICH SHOULD CROSS
THE WATERS SATURDAY EVENING.

WINDS COULD BRIEFLY GUST TO JUST UNDER SMALL CRAFT LEVELS IN THE
WEST NORTHWEST FLOW LATE SATURDAY NIGHT AND SUNDAY MORNING.
HOWEVER...HIGH PRESSURE BUILDING EAST FROM THE OHIO VALLEY SHOULD
ALLOW WINDS TO DROP OFF SUNDAY AFTERNOON...AND STAY BELOW SMALL
CRAFT LEVELS INTO MONDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...HEAVENER
NEAR TERM...HEAVENER
SHORT TERM...HEAVENER
LONG TERM...99
AVIATION...HAYES
MARINE...HAYES
Hazardous weather outlook, Jun 23, 3:56 AM EST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
456 AM EDT THU JUN 23 2011

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-240900-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
456 AM EDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-240900-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
456 AM EDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. IN
ADDITION...THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-470-240900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
456 AM EDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 5:50 AM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
650 AM EDT THU JUN 23 2011

PAZ054-055-231145-
CARBON PA-MONROE PA-
650 AM EDT THU JUN 23 2011

...A STRONG THUNDERSTORM WILL AFFECT CARBON AND MONROE COUNTIES...

AT 645 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF WILKES-BARRE...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR GOULDSBORO STATE PARK...TOBYHANNA
AROUND 730 AM AND SKYTOP AROUND 745 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM...AS WELL AS SMALL
HAIL.

LAT...LON 4125 7513 4117 7515 4113 7563 4114 7567
      4114 7564 4121 7558 4123 7554 4123 7552
      4125 7550 4125 7531 4126 7515

HAYES
Special weather statement, Jun 23, 7:02 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
802 AM EDT THU JUN 23 2011

PAZ054-055-231330-
CARBON PA-MONROE PA-
802 AM EDT THU JUN 23 2011

...A STRONG THUNDERSTORM WILL AFFECT CARBON AND MONROE COUNTIES...

AT 800 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF LEHIGHTON...MOVING NORTHEAST AT
20 MPH. THE THUNDERSTORM WILL BE NEAR PENN FOREST RESERVOIR...
BELTZVILLE STATE PARK AROUND 815 AM...JONAS...MECKESVILLE AROUND 830
AM...LONG POND...POCONO RACEWAY AROUND 845 AM...SCOTRUN...REEDERS
AROUND 900 AM...HERNYVILLE AND ALPINE MOUNTAIN AROUND 915 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL LIKELY PRODUCE SMALL HAIL.

LAT...LON 4124 7513 4116 7516 4115 7509 4109 7503
      4110 7499 4109 7499 4107 7497 4101 7507
      4100 7511 4097 7514 4076 7573 4092 7585
      4125 7542 4126 7514

TFG

The radar

The Philadelphia radar (KDIX), 132 km away, was scanning. The volume nearest the first event began at 13:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
June 23, 8:40 AM EST to 9:10 AM EST
Where
Sussex County, 2.09 mi NW of Middleville to 1.73 mi SW of Sparta Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.070, -74.910

A severe thunderstorm tore down numerous trees and tree limbs across the central and southern tier of Sussex County. Nearly 1000 JCP&L customers lost power. In Stillwater Township, one property owner alone lost fifteen trees. Wind gusts were estimated at 65 mph.

Hail, Sussex

When
June 23, 8:42 AM EST
Where
Sussex County, 0.87 mi S of Middleville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.038, -74.880

A severe thunderstorm also dropped quarter size hail in Stillwater Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327842, 327848.